North Dakota, 2004

Tornadoes and Hail in North Dakota, July 18, 2004

July 18, 2004 · NWS FGF · 23 events in 5 counties and zones

9 hail, 9 tornado, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
$100,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 18, 2:05 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 2:05 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
305 PM CDT SUN JUL 18 2004

.DISCUSSION...
18Z MSAS ANALYSIS DEPICTED MESO HIGH OVER EASTERN NORTH DAKOTA FROM
EARLIER CONVECTION WHILE ILL-DEFINED FRONTAL BOUNDARY WAS NOTED SASK
WESTERN DAKOTAS/ROCKIES LINE. PRESSURE FALLS AHEAD OF FEATURE ACROSS
EASTERN NORTH DAKOTA ARE MORE IN LINE WITH EARLIER CONVECTION/OUTFLOW
LATEST WATER VAPOR IMAGERY INDICATED WEAK SHORTWAVE OVER THE EASTERN
DAKOTAS WITH NEXT UPSTREAM SHOT OF UPPER LEVEL ENERGY OVER SASK.
IMAGERY CONTINUES TO SHOW REGION ON DOWNWIND SIDE OF RIDGE AXIS OVER
THE ROCKIES. EXAMINATION OF KMVX RADAR SHOWED THE BACK EDGE OF EARLIER
CONVECTION KICKING TO THE EAST OF THE CWFA.

.SHORT TERM...
UNSETTLED PERIOD COMING UP FOR REGION EXCEPT FOR MONDAY AS SERIES OF
SHOTS OF SHORTWAVE ENERGY INDUCE BOUNDARY/INSTABILITY INTERACTION
INTO TUESDAY EVENING. TONIGHT APPEARS BEST CHANCES FOR CONVECTION
WITH FIRST BOUNDARY WILL BE ACROSS NORTHERN MINNESOTA WHERE BETTER
UPPER LEVEL DYNAMICS WILL EXIST. ELSEWHERE WILL PUT IN ISOLATED
CHANCES THROUGH THE EVENING. WEAK AREA OF HIGH PRESSURE BUILDS INTO
THE REGION ON MONDAY WITH VERY WARM AND HUMID DAY IN STORE BUT DRY.
LATE MONDAY NIGHT INTO TUESDAY EVENING REGION IS AFFECTED BY MORE
POTENT SHORTWAVE ENERGY RIDING OVER THE TOP OF RIDGE INTO OUR NECK
OF THE WOODS. APPEARS ON TUESDAY BEST SHOTS ARE ACROSS THE SOUTH AS
THE STRONGEST OF THE IMPLUSES FLATTENS RIDGE AND RIDES EAST ACROSS
THE SOUTHERN HALF OF THE CWFA. BASED ON THIS WILL HIT THE POPS/QPF
THE HARDEST IN THE SOUTH. ON WEDNESDAY THE MAIN PARENT COLD FRONT
SHOULD FINALLY SWING THROUGH REGION KICKING MAIN HEAT AND HIGH
DEWPOINT AIR TO THE EAST AND PAVING THE WAY FOR DRIER AND MUCH
COOLER AIR TO WORK IN TO CLOSE OUT THE WORK WEEK.

LONG TERM (WEDNESDAY NIGHT-SUNDAY)

00Z GFS INDICATES A DRY COLD FRONTAL PASSAGE ON WEDNESDAY WITH
CLEARING SKIES AND COOLER POST-FRONTAL WEATHER. COLDER THAN NORMAL
AIR COMES IN WITH NORTHERLY SURFACE FLOW IN BACK OF FRONT THROUGH
FRIDAY WHEN HIGH PRESSURE CENTERS ITSELF OVER NORTH DAKOTA. A NICE
START FOR THE WEEKEND WITH WARMER RETURN FLOW WAITING UNTIL SATURDAY
EVENING TO ESTABLISH ITSELF OVER THE DAKOTAS AND NORTHWESTERN
MINNESOTA. SLIGHT CHANCE OF SHOWERS ON SATURDAY AFTERNOON BUT SHOULD
BE DRY AND WARM AFTER THAT INTO THE START OF THE WORK WEEK AS UPPER
AIR RIDGING TILTS WELL INTO WESTERN ONTARIO FROM THE GREAT CENTRAL
DESERT REGION OF UTAH/NEVADA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

BERG/LUKES
Hazardous weather outlook, Jul 18, 5:20 AM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
620 AM CDT SUN JUL 18 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
620 AM CDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX MOVING SOUTHEAST FROM CANADA WILL WEAKEN THIS MORNING AS
IT MOVES INTO FAR NORTHEAST NORTH DAKOTA.  NO SEVERE WEATHER WILL
OCCUR THIS MORNING.

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE FROM MID AFTERNOON INTO
THE EVENING HOURS OVER NORTHWEST MINNESOTA. LARGE HAIL IS THE MAIN
THREAT. A WEAK TROUGH OF LOW PRESSURE WILL MOVE SOUTHEAST FROM
CANADA AND INTO NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA
DURING THE AFTERNOON. THIS TROUGH WILL MOVE SOUTHEAST THROUGH THE
REST OF THE AREA TONIGHT.  WHILE INSTABILITY WILL BE PRESENT AHEAD OF
THIS SYSTEM...THIS SYSTEM IS WEAK WITH MOST OF THE ENERGY STAYING IN
CANADA.  WHILE AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT ANYWHERE
LATER THIS AFTERNOON AND EVENING OVER THE AREA...THE BEST CHANCE IS
OVER NORTHWEST MINNESOTA...EAST OF A HALLOCK TO THIEF RIVER FALLS TO
WADENA LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT
INTO TUESDAY AND AGAIN ON WEDNESDAY AFTERNOON. SEVERAL DISTURBANCES
WILL MOVE ALONG THE CANADIAN BORDER MONDAY  NIGHT THROUGH
WEDNESDAY.  IT WILL BE VERY WARM OVER THE AREA WITH ENOUGH MOISTURE
AND INSTABILITY TO CAUSE SCATTERED THUNDERSTORMS TO DEVELOP LATE
MONDAY NIGHT INTO TUESDAY...AND AGAIN ON WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING.

DTR

The radar

The Fargo/Grand Forks radar (KMVX), 8 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

9 hail, 9 tornado, 5 thunderstorm wind. Local standard time, as filed.

Hail, Grand Forks

When
July 18, 5:20 PM CST
Where
Grand Forks County, 3 mi NE of Honeyford
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.583, -97.383

Hail, Grand Forks

When
July 18, 5:48 PM CST
Where
Grand Forks County, 5 mi E of Emerado
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.783, -98.383

Tornado, Grand Forks

When
July 18, 6:00 PM CST to 6:01 PM CST
Where
Grand Forks County, 2 mi SE of Emerado
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
46.700, -98.367

A tornado briefly touched down southeast of Emerado.

Hail, Grand Forks

When
July 18, 6:20 PM CST
Where
Grand Forks County, 10 mi S of Emerado
Measured
2.5 in hail
Reported by
NEWSPAPER
Coordinates
47.917, -97.483

Three-quarters of the windows on a house were broken by the large hail. The ground was white with hail.

Hail, Grand Forks

When
July 18, 6:20 PM CST
Where
Grand Forks County, 9 mi S of Emerado
Measured
2.5 in hail
Reported by
NEWSPAPER
Coordinates
47.733, -97.333

About 1,500 acres of crops were damaged. The hail also dented vehicles and left holes in the ground.

Tornado, Grand Forks

When
July 18, 6:20 PM CST to 6:27 PM CST
Where
Grand Forks County, 8 mi S of Emerado
Rating
F1
Path length
4 mi
Path width
50 yd
Property damage
$10,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.267, -97.650

Many trees were severely damaged along a four mile path south of Emerado. Three trees fell on a granary 9.5 miles south of Emerado.

Hail, Grand Forks

When
July 18, 6:21 PM CST
Where
Grand Forks County, 10 mi S of Emerado
Measured
2.5 in hail
Reported by
NEWSPAPER
Coordinates
47.683, -97.600

The large hail dented a pickup truck and broke a door-mounted mirror. Several storm windows on the farmhouse were broken.

Hail, Grand Forks

When
July 18, 6:22 PM CST
Where
Grand Forks County, 9 mi W of Thompson
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
47.217, -97.683

Cars pulled off highway 15 because the hail reduced the visibility to near zero.

Thunderstorm Wind, Grand Forks

When
July 18, 6:27 PM CST
Where
Grand Forks County, 5 mi E of Northwood
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
47.783, -97.300

Trees fell on power lines.

Thunderstorm Wind, Grand Forks

When
July 18, 6:28 PM CST
Where
Grand Forks County, 1 mi E of Arvilla
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
47.117, -97.733

Tornado, Steele

When
July 18, 6:28 PM CST to 6:43 PM CST
Where
Steele County, 17 mi NE of Finley
Rating
F2
Path length
3 mi
Path width
100 yd
Property damage
$250,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.067, -97.700

The tornado tore the roof off a barn and impaled a tree branch in the wooden door of a granary. Many trees were damaged and a high voltage power tower was knocked over. The tornado tracked mainly along the Goose River (about 4 miles west of Hatton) to about 4 miles south-southwest of Hatton.

Hail, Grand Forks

When
July 18, 6:35 PM CST
Where
Grand Forks County, 11 mi E of Northwood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.867, -97.533

Tornado, Traill

When
July 18, 6:48 PM CST to 6:50 PM CST
Where
Traill County, 6 mi SE of Hatton
Rating
F0
Path length
1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
46.983, -97.667

The tornado tracked about a mile and damaged several trees.

Tornado, Barnes

When
July 18, 7:25 PM CST to 7:50 PM CST
Where
Barnes County, 13 mi NW of Litchville
Rating
F4
Path length
10 mi
Path width
200 yd
Property damage
$1.7 million
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
46.933, -97.667

The tornado tracked south for about 4 miles along 97th avenue southeast, then turned to the southeast and tracked about 6 more miles before it crossed into LaMoure county about 2 miles north-northwest of Marion. One abandoned farmstead 10 miles west-northwest of Litchville was nearly swept clean of its buildings. Eight to nine buildings and 5 to 6 metal grain bins were swept away. At an occupied farmstead about 9 miles west of Litchville, the most damage was reported. The family was out baling hay at the time and were not hurt. The equipment they used to bale hay (three tractors and a baler) were the only things left unscathed by the tornado. Two houses, 5 outbuildings, a cattle barn, and miscellaneous farm equipment were all leveled. Machinery and debris were scattered across the yard and in the nearby pond and fields. A new pickup truck was demolished and sheet metal and metal support beams were wrapped around trees and vehicles. About 35 cows were killed, 20 grain bins were demolished, and a semi truck was overturned. The last F4 tornado in eastern North Dakota occurred on June 6, 1999, near Mountain, ND.

Thunderstorm Wind, Barnes

When
July 18, 7:38 PM CST
Where
Barnes County, 9 mi WNW of Litchville
Measured
75 kt (86 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
46.817, -97.533

Several power poles were snapped off at ground level.

Hail, Steele

When
July 18, 7:45 PM CST
Where
Steele County, 5 mi SE of Hope
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.733, -97.467

Hail, Cass

When
July 18, 7:50 PM CST
Where
Cass County, 7 mi NW of Page
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.783, -97.367

Tornado, Barnes

When
July 18, 7:58 PM CST to 8:00 PM CST
Where
Barnes County, 6 mi SSE of Pillsbury
Rating
F0
Path length
1 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
47.767, -97.367

The tornado tracked about 1 mile to the Cass county border. The tornado dissipated in Cass county.

Tornado, Cass

When
July 18, 8:00 PM CST
Where
Cass County, 8 mi SW of Page
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
47.783, -97.367

A brief tornado touchdown occurred along the Cass county line. The tornado originated in Barnes county.

Thunderstorm Wind, Cass

When
July 18, 8:20 PM CST
Where
Cass County, 3 mi S of Buffalo
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.067, -97.417

The wind gust was measured by the ND DOT RWIS site near Buffalo.

Tornado, Cass

When
July 18, 8:33 PM CST to 8:45 PM CST
Where
Cass County, 4 mi N of Tower City
Rating
F2
Path length
4 mi
Path width
100 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
47.917, -97.267

The tornado knocked down high voltage power lines and three metal towers north of Tower City. Several farm buildings were also damaged northeast of Tower City.

Thunderstorm Wind, Cass

When
July 18, 8:44 PM CST to 8:45 PM CST
Where
Cass County, Tower City
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
47.900, -97.333

The wind tore a roof off a house and bent trees to the ground. Many large tree branches were broken off around town.

Tornado, Cass

When
July 18, 9:00 PM CST to 9:01 PM CST
Where
Cass County, 7 mi S of Buffalo
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
47.800, -97.367

The tornado touched down in an open field.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyThe tornado archive for North Dakota, 2004Warnings in North Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415708, 5415709, 5415755, 5414605, 5414607, 5415756, 5414606, 5415757, 5414604, 5415758, 5415759, 5415760, 5415761, 5415762, 5415763, 5415764, 5415765, 5415766, 5415767, 5414600, 5414601, 5414602, 5414603.